Pennsylvania, 2006

Flash Flood in Pennsylvania, July 12, 2006

July 12, 2006 · NWS CTP · 1 event in 1 county or zone

Thunderstorms produced heavy rain and flash flooding near Tidioute during the evening of August 12th. Several small creeks near the city of Tidioute came out of their banks, and caused flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorms produced heavy rain and flash flooding near Tidioute during the evening of August 12th. Several small creeks near the city of Tidioute came out of their banks, and caused flooding. A mudslide was also reported along Route 62 near Tidioute. Several water rescues were performed due to the flash flooding, but no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 12, 5:24 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 12, 5:24 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
624 PM EDT WED JUL 12 2006

.SHORT TERM /REST OF TONIGHT/...

UPDATED ZONES TO TAKE AWAY THE TORNADO WATCH IN THE EAST. IN THE
SHORT RANGE WE HAVE A BOW ECHO TO DEAL WITH. WILL ADDRESS THE
REMAINDER OF THE OVERNIGHT ISSUES WITH A LATER UPDATE.

LA CORTE

&&

.PREV DISCUSSION...
 /ISSUED 320 PM EDT WED JUL 12 2006/

SHORT TERM /TONIGHT THROUGH THURSDAY/...
FRONTAL BOUNDARY CURRENTLY ACROSS LAKE ERIE WILL SLOWLY MOVE SOUTH
ACROSS THE CWA THROUGH THURSDAY. AHEAD OF THIS SYSTEM...A WARM AND
VERY HUMID AIRMASS WILL PROVIDE THE FUEL FOR SHOWERS AND
THUNDERSTORMS. MAIN AREA OF PRECIPITATION HAS MOVED EAST OF THE CWA
WITH THUNDERSTORMS PROGRESSING EAST FROM OHIO THIS EVENING IN
ASSOCIATION WITH MCS. THIS WILL TRACK THROUGH SOUTHERN PA THIS
EVENING.

CURRENTLY A TORNADO WATCH FOR SCHUYLKILL COUNTY REMAINS IN EFFECT
UNTIL 8 PM. THIS AREA HAS SEEN REPEATED THUNDERSTORM DEVELOPMENT
JUST TO THE EAST AND MORE ACTIVITY IS DEVELOPING OVER SOUTHEAST PA
WHERE PLENTY OF SUNSHINE HAS OCCURRED THIS AFTERNOON. SEVERE STORMS
ARE POSSIBLE OVER THE SOUTHEAST ZONES THROUGH THIS EVENING.

THUNDERSTORMS ACTIVITY SHOULD DIMINISH IN INTENSITY OVERNIGHT BUT
WILL LINGER ALONG THE MASON DIXON LINE THROUGH THE FIRST HALF OF
THURSDAY. CLOUDS WILL CLEAR SLOWLY DURING THE DAY AS THE FRONTAL
BOUNDARY SLOWS THROUGH THE MID ATLANTIC STATES.

LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
BROAD UPPER RIDGING IS EXPECTED OVER THE REGION FOR MUCH OF THE
PERIOD WITH THE DEVELOPMENT OF AN UPPER TROF PROGGED ALONG THE EAST
COAST BY THE MIDDLE OF NEXT WEEK. THIS WILL RESULT IN A DRIER PERIOD
THAN WAS EXPECTED SEVERAL DAYS AGO...WITH BELOW CLIMATOLOGICAL POPS
PROGGED BY HPC THROUGH SUNDAY. HOWEVER...THE FRONT THAT PASSED THROUGH
THE AREA IN THE SHORT TERM WILL BE HOVERING TO OUR SOUTH. ANY
MOVEMENT OF THE FRONT FARTHER NORTH WILL INCREASE THE CHANCES OF
CONVECTION...ESPECIALLY GIVEN THE HOT AND VERY HUMID AIR MASS THAT
WILL BE IN PLACE OVER THE REGION.

ACTIVE ZONAL FLOW WILL BE LOCATED ALONG THE U.S./CANADIAN BORDER
DURING THE PERIOD TO THE NORTH OF THE MAIN RIDGE AXIS OVER THE
WESTERN U.S.  SHORTWAVE ENERGY IN THIS FLOW...ALSO A POTENTIAL
SOURCE OF INCREASED CONVECTION THAN CURRENTLY FORECAST...WILL LEAD
TO THE AFOREMENTIONED DEVELOPMENT OF AN UPPER TROF ALONG THE EAST
COAST OF NOAM BY THE MIDDLE OF NEXT WEEK. DURING THE EARLY STAGES OF
DEVELOPMENT...A SHORT WAVE TROF WILL SUPPORT A COLD FRONT MOVING
THROUGH THE STATE LATE MONDAY INTO TUESDAY WITH A HIGHER CHANCE OF
SHOWERS AND THUNDERSTORMS.

AVIATION...
MVFR CONDITIONS WITH OCCASIONAL IFR IN RAIN WILL CONTINUE THROUGH
00Z. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND HAVE
PLACED WORDING IN TAFS BASED ON CURRENT RADAR TIMINGS. ELSEWHERE
HAVE ADDED VCTS.

FRONTAL BOUNDARY WILL MOVE SLOWLY SOUTH ACROSS THE CWA THROUGH
THURSDAY. WINDS WILL REMAIN GENERALLY LESS THAN 10 KTS BUT WILL BE
HIGHER...10 TO 20KTS...NEAR CONVECTION.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ004>006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063 UNTIL 6 AM
THURSDAY.
&&
Hazardous weather outlook, Jul 12, 2:56 AM EST, 17 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
356 AM EDT WED JUL 12 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-130800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
356 AM EDT WED JUL 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT CENTRAL
PENNSYLVANIA TODAY INTO TONIGHT. THE GREATEST SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS GUSTS.

IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT FOR MOST OF CENTRAL
PENNSYLVANIA TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL WILL DROP BETWEEN ONE AND THREE INCHES
ACROSS MUCH SOUTHWEST CENTRAL AND NORTH CENTRAL PENNSYLVANIA BY
EARLY THURSDAY.

AT THE PRESENT TIME...THE THREAT FOR LOCALLY HEAVY RAINFALL REMAINS
LOW FOR THE LOWER SUSQUEHANNA RIVER VALLEY (LANCASTER YORK AND
ADAMS COUNTIES). THEREFORE THAT AREA IS NOT UNDER A FLASH FLOOD
WATCH AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS WILL END ON THURSDAY...FOLLOWED BY DRIER WEATHER TO END
THE WEEK...CONTINUING THROUGHOUT THE WEEKEND. INCREASINGLY WARM
AND HUMID CONDITIONS CAN BE EXPECTED...WITH HEAT INDICES SOARING
WELL UP THROUGH THE 90S BY SATURDAY AND SUNDAY OVER SOUTH CENTRAL
AND SOUTHEASTERN AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

DEVOIR

In the hours before

Special weather statement, Jul 12, 6:26 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
726 PM EDT WED JUL 12 2006

PAZ057-130030-
DAUPHIN-
726 PM EDT WED JUL 12 2006

...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN COUNTY...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ENOLA...MOVING EAST AT 40 MPH. THE
THUNDERSTORM WILL BE NEAR RUTHERFORD HEIGHTS AROUND 735 PM...
HARRISBURG AROUND 740 PM AND HERSHEY AROUND 745 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 247 AND 258...I-81 BETWEEN
MILE MARKERS 66 AND 81...I-83 BETWEEN MILE MARKERS 42 AND 50...ALL OF
I-283.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
AIRPORT CONNECTOR...STATE HIGHWAY 283...ROUTE 22...ROUTE 322...ROUTE
322/22...ROUTE 422.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER: TYBURSKI
Special weather statement, Jul 12, 6:30 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
730 PM EDT WED JUL 12 2006

PAZ042-130015-
SULLIVAN-
730 PM EDT WED JUL 12 2006

...A STRONG THUNDERSTORM WILL AFFECT SULLIVAN COUNTY...

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES EAST OF MONTOURSVILLE...MOVING EAST AT
35 MPH. THE THUNDERSTORM WILL BE NEAR RICKETTS GLEN STATE PARK AROUND
745 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER: TYBURSKI
Special weather statement, Jul 12, 6:39 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
739 PM EDT WED JUL 12 2006

PAZ004-005-130045-
MCKEAN-WARREN-
739 PM EDT WED JUL 12 2006

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN AND WARREN COUNTIES...

AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES SOUTHEAST OF
BRADFORD TO 19 MILES SOUTHWEST OF WARREN...MOVING EAST AT 35 MPH. THE
THUNDERSTORMS WILL BE NEAR SHEFFIELD...LUDLOW...LEWIS RUN AROUND 745
PM...REW AROUND 750 PM...ELDRED...WESTLINE AROUND 755 PM...WETMORE...
CYCLONE AROUND 800 PM...CORYVILLE AROUND 805 PM AND KANE AROUND 810
PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...STATE ROAD 446.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

FORECASTER: TYBURSKI
Local storm report, Jul 12, 7:05 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
805 PM EDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     BURNHAM                 40.64N 77.56W
07/12/2006                   MIFFLIN            PA   LAW ENFORCEMENT

            TREES/WIRES DOWN.

0630 PM     TSTM WND DMG     MIFFLINTOWN             40.57N 77.40W
07/12/2006                   JUNIATA            PA   COUNTY OFFICIAL

            911 CENTER REPORTED LARGE TREE DOWN NEAR JUNIATA HIGH
            SCHOOL.

0750 PM     TSTM WND DMG     HARRISBURG              40.28N 76.88W
07/12/2006                   DAUPHIN            PA   COUNTY OFFICIAL

            911 CENTER REPORTED NUMEROUS TREES AND WIRES DOWN AROUND
            THE CITY OF HARRISBURG.

&&

MACH
Special weather statement, Jul 12, 7:20 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
820 PM EDT WED JUL 12 2006

PAZ036-064-130115-
ADAMS-FRANKLIN-
820 PM EDT WED JUL 12 2006

...A STRONG THUNDERSTORM WILL AFFECT ADAMS AND FRANKLIN COUNTIES...

AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WAYNESBORO...MOVING EAST AT 40 MPH. THE
THUNDERSTORM WILL BE NEAR CARROLL VALLEY...FAIRFIELD AROUND 835 PM...
GETTYSBURG...SEVEN STARS AROUND 845 PM...GERMANTOWN AROUND 850 PM...
LITTLESTOWN...BONNEAUVILLE AROUND 855 PM...NEW OXFORD AROUND 900
PM...MCSHERRYSTOWN AND ABBOTTSTOWN AROUND 905 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
30...STATE ROAD 97.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER: TYBURSKI
Local storm report, Jul 12, 8:28 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
928 PM EDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     BURNHAM                 40.64N 77.56W
07/12/2006                   MIFFLIN            PA   LAW ENFORCEMENT

            TREES/WIRES DOWN.

0630 PM     TSTM WND DMG     MIFFLINTOWN             40.57N 77.40W
07/12/2006                   JUNIATA            PA   COUNTY OFFICIAL

            911 CENTER REPORTED LARGE TREE DOWN NEAR JUNIATA HIGH
            SCHOOL.

0750 PM     TSTM WND DMG     HARRISBURG              40.28N 76.88W
07/12/2006                   DAUPHIN            PA   COUNTY OFFICIAL

            911 CENTER REPORTED NUMEROUS TREES AND WIRES DOWN AROUND
            THE CITY OF HARRISBURG.

0800 PM     TSTM WND DMG     RICHLAND                40.36N 76.26W
07/12/2006                   LEBANON            PA   COUNTY OFFICIAL

            911 CENTER REPORTED NUMEROUS TREES AND WIRES DOWN.

&&

MACH

The radar

The Buffalo radar (KBUF), 134 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Warren

When
July 12, 8:40 PM EST to 11:30 PM EST
Where
Warren County, Tidioute
Reported by
EMERGENCY MANAGER
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527026.